Hail, Chester
- When
- April 8, 2:35 PM CST to 2:40 PM CST
- Where
- Chester County, Jacks Creek
- Measured
- 0.75 in hail
- Reported by
- Social Media
- Coordinates
- 35.470, -88.530
Penny size hail fell in Jacks Creek.
A cold front pushed into the Mid-South during the evening hours of April 8, 2020, into the early morning hours of April 9, 2020. The front intersected an area of moderate instability and strong wind shear.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A cold front pushed into the Mid-South during the evening hours of April 8, 2020, into the early morning hours of April 9, 2020. The front intersected an area of moderate instability and strong wind shear. As a result, storms developed across eastern Arkansas and the Missouri Bootheel then tracked across the Mid-South. Initially, storms were supercellular in nature with large hail and a couple of weak tornadoes. Storms eventually transitioned into clusters and line segments as they moved across the Mississippi River into West Tenessee and North Mississippi. These storms continued to produce large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 8, 11:57 AM CST, 2 hours 38 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Memphis TN 1257 PM CDT Wed Apr 8 2020 .UPDATE... Updated for 18Z Aviation Forecast Discussion below. && .PREV DISCUSSION... /issued 1111 AM CDT Wed Apr 8 2020/ DISCUSSION... Currently, a strong cold front located over Illinois is expected to drop into the area later this evening. As far as near storm environment, mesoanalysis as well as RAP forecast soundings indicate modest instability (SBCAPE 2500 J/kg) over most of the area, with steep mid-level lapse rates. However, parts of eastern Arkansas, and west Tennessee are moderately capped. With that being said, storms could form over northern Mississippi this afternoon. Some of these storms could be severe but our main threat will be later tonight as the front approaches the area. As for tonight, short range models are inconsistent on storm evolution. However, they are consistent about timing. Both show discrete cells forming over Illinois around 6 PM, then moving southeastward toward the Missouri Bootheel and eastern Arkansas by 8 PM. They begin to diverge as the system progresses. The HRRR shows cells forming into a line and moving into west Tennessee and not affecting northern Mississippi. The NAMNest shows the line diving southeast towards northern Mississippi. So far, the NAMNest seems like the best solution. Large hail and and damaging winds will be the main threats as the line moves into eastern Arkansas and the Missouri Bootheel, then the hail threat seems to diminish as the line moves towards northern Mississippi. SGW PREV DISCUSSION... /issued 345 AM CDT Wed Apr 8 2020/ DISCUSSION... A northern branch trough and accompanying surface low will continue to track towards the southeast from south-central Canada today. At the surface, a strong cold front will contribute to an increase in showers and thunderstorms across the Mid-South this evening into early Thursday. Temperatures this afternoon will climb into the low to mid 80s with dewpoints in the 60s. These warm temperatures and humid air mass will contribute to strong surface instability and a decent warm sector across the Mid-South. While forecast soundings indicate a capped environment to start the day off a few showers and storms could develop beneath this cap mainly across portions of North Mississippi. The big forecast question today is how quickly will this cap break and when this does occur how will mesoscale and forcing mechanisms contribute to storm mode. Hi-res guidance is still somewhat inconsistent regarding convective initiation and evolution. However, the majority of guidance depicts some discrete development ahead of the front and eventually taking on more of a linear structure. Given the highly unstable pre- storm environment, sufficient deep-layer shear, and steep mid-level lapse rates, any storms that do develop tonight have the potential to be strong to severe. The primary threats include damaging winds and large hail. A few tornadoes are possible as well given decent low- level curvature on forecast hodographs and veering wind profile. This particularly threat could increase as storms evolve into more of a linear structure (QLCS or squall line). As such, portions of northeast Arkansas, the Missouri Bootheel, and West Tennessee have been upgraded to an Enhanced Risk for severe weather tonight through early Thursday morning. The remainder of the area remains in a Slight Risk during the same timeframe. Following the passage of the cold front Thursday morning, dry conditions and cooler temperatures will prevail until the weekend. Friday will be the coolest day with highs in the 50s to low 60s and overnight temperatures in the 40s. An upper trough will swing across the Desert Southwest on Saturday eventually taking on a neutral to negative tilt. Similarly, an accompanying surface low will eject northeast through the Southern Plains. Therefore, rain chances will return and be present for much of the weekend. At this time the best chance for thunderstorms will be Saturday night through much of Sunday. The Euro is a little slower with the eastward progression of this system whereas other guidance is a little quicker. This leads to the question of how much of the Mid- South will be encompassed within the warm sector of this next system. This will help determine whether or not severe weather can be expected during the holiday weekend. Definitely a system to keep eyes on. By late weekend long-term guidance solutions diverge. For now, have only included low chance PoPs for early next week. 17 && .AVIATION... 18Z TAFs Primary concern TSRA coverage south of TUP this afternoon, and evening/early overnight TSRA likely affecting all Midsouth terminals. Expect a semi-discrete cluster of storms to develop into a broken to solid line, racing southeast through JBR, MEM- MKL, TUP - in that order from 03Z to 07Z. Convection-allowing models (CAM) consensus on timing was relatively tight, leading to increased forecast confidence. That said, the HRRR model remains an outlier in failing to develop a cold outflow pool over northern AR early evening and subsequent TSRA at MEM a few hours later. This expected outflow pool will be responsible for the storms evolving into a broken to solid line, oriented southwest to northeast, and moving southeast. This broken-solid line is the most likely scenario. Large hail potential will be greatest around JBR, gradually decreasing as storms move southeast to MEM and MKL and eventually TUP. As large hail threat decreases, strong wind threat will increase. Once storms exit, TSRA will rapidly decrease to near zero, with only strong gradient winds remaining. By MEM outbound push, FL020 winds will prevail around 36045KT, with a few gusts near 25KT making it to the surface. PWB && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous Weather Outlook National Weather Service Memphis TN 409 AM CDT Wed Apr 8 2020 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-091115- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 409 AM CDT Wed Apr 8 2020 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight There is an Enhanced Risk for severe thunderstorms tonight through early Thursday morning across Northeast Arkansas, the Missouri Bootheel, and West Tennessee. A Slight Risk remains in effect across portions of North Mississippi. The primary threats include large hail and damaging winds. Tornadoes and localized heavy rainfall will be secondary threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Wednesday afternoon through early Thursday morning. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
Special Weather Statement
National Weather Service Memphis TN
248 PM CDT Wed Apr 8 2020
TNZ052>054-082015-
Henderson TN-Chester TN-Madison TN-
248 PM CDT Wed Apr 8 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 315 PM CDT
FOR...
Southwestern Henderson County in western Tennessee...
Northern Chester County in western Tennessee...
Southeastern Madison County in western Tennessee...
At 247 PM CDT...a strong thunderstorm producing pea to dime size
hail and winds to 35 mph was located near Bemis, or 7 miles north of
Chickasaw State Park, moving east at 15 mph.
People in southwestern Henderson...northern Chester and southeastern
Madison Counties should monitor this storm closely.
LAT...LON 3545 8844 3542 8884 3543 8884 3543 8885
3554 8890 3565 8851
TIME...MOT...LOC 1947Z 253DEG 13KT 3551 8880The Memphis radar (KNQA), 123 km away, was scanning. The volume nearest the first event began at 20:33 UTC.
10 hail, 6 thunderstorm wind. Local standard time, as filed.
Penny size hail fell in Jacks Creek.
Nickel size hail reported in Sweet Lips.
Large tree was knocked down in Milledgeville.
A tree was knocked down blocking the road near Hendrix Road and Old Jackson Store Road.
Penny size hail fell near Campbell Street in North Jackson.
A tree was knocked down on a vehicle in Somerville.
Numerous trees were blown down east and southeast of Somerville including Country Club Road, Jernigan Drive, Lagrange Road and Rehoboth Road. A house lost some shingles on Country Club Cove. A few other trees were blown down across portions of Fayette County.
Nickel size hail fell near Arp and Lightfoot Luckett Road.
Multiple trees and power lines were knocked down from Eastview to Michie.
A downed tree fell through a window in a home in Counce.
Half dollar size hail fell near Counce at Highway 57 and Highway 142.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2020Every state in 2020This day in weather historyWarnings in Tennessee, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 889074, 889075, 889076, 889141, 889142, 890025, 889143, 889151, 890049, 889992, 890028, 890008, 890009, 890016, 890018, 890020.